Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 178, NWS North Platte, NE

June 21, 2013Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2013, 5:56 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 5:56 PM MDT (23:56 UTC)
Expired
Jun 21, 2013, 6:45 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:15 PM MDTTSTM WND GST 606 N Grant, NENICKEL SIZE HAIL WAS ALSO REPORTED
Jun 21, 6:25 PM MDTTSTM WND DMG4 N Grant, NEPOWER POLES DOWN...ESTIMATED WIND GUSTS TO 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 5:31 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-768 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS53 KLBF 212356
SVRLBF
NEC101-135-220045-
/O.NEW.KLBF.SV.W.0178.130621T2356Z-130622T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM MDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  NORTHERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 645 PM MDT

* AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF BRANDON...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GRANT...BRULE AND WILD HORSE SPRING.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 113 AND 126.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 64 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 4078 10206 4099 10206 4120 10185 4090 10143
      4073 10202
TIME...MOT...LOC 2357Z 230DEG 12KT 4086 10200

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

JACOBS
2 follow-up statements
512 
WWUS53 KLBF 220034
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT FRI JUN 21 2013

NEC101-135-220045-
/O.CON.KLBF.SV.W.0178.000000T0000Z-130622T0045Z/
KEITH NE-PERKINS NE-
634 PM MDT FRI JUN 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PERKINS AND SOUTHERN KEITH COUNTIES UNTIL 645 PM MDT...

AT 633 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
BRANDON...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
BRULE AND WILD HORSE SPRING.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 113 AND 126.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 68 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 4084 10174 4095 10189 4103 10201 4120 10185
      4090 10143
TIME...MOT...LOC 0034Z 230DEG 12KT 4094 10187

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH

$$

JACOBS
177 
WWUS53 KLBF 220048
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM CDT FRI JUN 21 2013

NEC101-135-220058-
/O.EXP.KLBF.SV.W.0178.000000T0000Z-130622T0045Z/
KEITH NE-PERKINS NE-
648 PM MDT FRI JUN 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERKINS AND SOUTHERN
KEITH COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.  ADDITIONAL SEVERE STORMS ARE ON GOING ACROSS CENTRAL 
PORTIONS OF KEITH COUNTY.

LAT...LON 4084 10174 4095 10189 4103 10201 4120 10185
      4090 10143
TIME...MOT...LOC 0034Z 230DEG 12KT 4094 10187

$$

JACOBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:17 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 21, 2:17 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT FRI JUN 21 2013

.SYNOPSIS...
ISSUED AT 317 PM CDT FRI JUN 21 2013

STALLED SURFACE BOUNDARY ACROSS THE AREA...FROM SW TO NE THIS
AFTERNOON. SOUTHERLY WINDS WITH DEW PTS AROUND 60 AND TEMPS IN THE
UPPER 80S TO UPPER 90S. NORTH OF THE BOUNDARY TEMPS GENERALLY IN THE
80S WITH LIGHT EAST TO NORTHERLY WINDS. EXCEPTION IS ACROSS PARTS OF
NORTHWEST NEB...BEHIND AN OUTFLOW BOUNDARY FROM EARLIER S DAKOTA
CONVECTION WHERE TEMPS HAVE FALLEN INTO THE 70S. UPPER LEVEL LOW
CONTINUES TO SPIN ACROSS THE PACIFIC NW WITH A RIDGE OVER THE
SOUTHERN PLAINS. FLOW ACROSS THE HIGH PLAINS IS GENERALLY SOUTHWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 317 PM CDT FRI JUN 21 2013

TONIGHT WILL BE A SEVERE THUNDERSTORM THREAT. 700 MB TROUGH PUSHING
ACROSS THE FRONT RANGE HAS ALREADY SPARKED A COUPLE OF CELLS AND
EXPECT THIS TO CONTINUE TO EXPAND THROUGH THE REST OF THE AFTERNOON.
ACTIVITY SHOULD LIFT TO THE EAST/NORTHEAST ACROSS MUCH OF THE
SANDHILLS AND ADJACENT AREAS TO THE SOUTH AND EAST. A SECOND AREA OF
CONVECTION IS LIKELY TO DEVELOP WITH THE LOW LEVEL JET...SIMILAR TO
LAST NIGHT. MODELS IN DECENT AGREEMENT WITH NW KS/SW NEB TO BE THE
AREA OF FOCUS. GENERALLY THINK THERE WILL BE 2 AREAS OF
THUNDERSTORMS MOVING ACROSS THE CWA THIS EVENING. THE SOUTHERN
AREA...IN ASSOCIATION WITH THE LL JET IS LIKELY TO CONTINUE
OVERNIGHT...ALTHOUGH UNSURE IF THE NORTHERN AREA WILL HAVE THE
ELEVATED SUPPORT TO CONTINUE AND WILL NEED TO MONITOR. STORMS HAVE
PLENTY OF MOISTURE TO WORK WITH AND DECENT SHEAR SO STORMS ARE
CAPABLE OF GOING SEVERE...WITH LARGE HAIL TO BE THE PRIMARY THREAT.

BY MORNING WOULD NOT BE SURPRISE TO SEE ACTIVITY DYING DOWN AND
WOULD EXPECT MOSTLY CLEAR SKIES OVER MUCH OF THE AREA...HOWEVER LIKE
THIS MORNING...SMOKE FROM THE COLORADO FIRES SHOULD BE PUSHING
ACROSS THE AREA. THIS COULD CREATE ANOTHER YELLOWISH/REDDISH
SUNRISE. ALSO CANNOT RULE OUT STORMS NEAR THE S DAKOTA BORDER.

TOMORROW AFTERNOON THE BOUNDARY SHOULD BE IN A SIMILAR POSITION AND
SET UP IS SIMILAR TO TODAY. THUS A REPEAT OF ACTIVITY IS EXPECTED
TOMORROW. ONE CAVEAT WOULD BE THE CONVECTION TONIGHT CAUSING THE
BOUNDARY TO SIGNIFICANTLY MOVE. I DUE EXPECT THE BOUNDARY TO SAGE
SOUTH A LITTLE BUT RETURN NORTH AS A WARM FRONT TOMORROW.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 PM CDT FRI JUN 21 2013

QUASI-STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR ANOTHER ROUND OF
TSTMS SATURDAY EVENING/OVERNIGHT ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. A 40 TO 50 KT SOUTHERLY LOW LEVEL JET NOSING INTO THE
BOUNDARY SATURDAY EVENING WILL DEVELOP COVERAGE AND INTENSITY
OF TSTMS TO THE NORTH OF THE FRONT...ESPECIALLY ACROSS NORTHERN
NEBRASKA. DEEP LAYER SHEAR OF 50 KNOTS LOOKS FAVORABLE FOR AT
LEAST SCATTERED SEVERE STORMS. SOME OF THE STORMS WILL BE SUPERCELLS
WITH POTENTIAL FOR SOME VERY LARGE HAIL DUE TO STEEP MID LEVEL
LAPSE RATES. ANY SURFACE BASED STORM WOULD HAVE THE POTENTIAL TO
ALSO PRODUCE A TORNADO INVOF THE FRONT ACROSS NORTH CENTRAL
NEBRASKA. LOW LEVEL JET SHOULD AID IN EVENTUAL MCS DEVELOPMENT BY
LATE EVENING. HAVE INCREASED POPS TO 30-50 PERCENT MOST
AREAS..EXCEPT FAR SOUTHWEST NEAR IMPERIAL WHERE 20 POPS RETAINED.

SUNDAY COULD BE ANOTHER ACTIVE DAY...BUT PRIOR PASSAGE OF NORTHERN
STREAM TROUGH AND LESSER DEEP LAYER SHEAR OF 35 TO 40 KTS WILL
MEAN THAN SURFACE FRONT AND UPSLOPE LOW LEVEL WINDS WILL BE MAIN
FOCUS. MOST LIKELY SCENARIO WOULD BE FOR STORMS TO FORM NEAR AND
NORTH OF FRONTAL BOUNDARY JUST SOUTHEAST OF FORECAST AREA AND LIFT
NORTHEAST IN SOUTHEASTERN ZONES AS LOW LEVEL JET STRENGTHENS WHILE
ISOLATED STORMS IN PANHANDLE MOVE INTO WESTERN SANDHILLS.
THEREFORE 20 POPS MAINLY WEST OF HWY 83 AND LOW CHANCE POPS
SOUTHEAST OF A NORTH PLATTE THROUGH ONEILL LINE.

FOR MONDAY/MONDAY NIGHT...LOW CHANCE POPS KEPT FOR NCTRL ZONES.
THE 12Z ECMWF IN CLOSE AGREEMENT WITH PREVIOUS RUN. THE HEAT WILL
RETURN AS WELL...ESPECIALLY SOUTHWEST NEBRASKA WHERE MID/UPPER 90S
RETURN. HEAT FROM THE DESERT SOUTHWEST WILL BE TRANSPORTED INTO
THE REGION AS ANOTHER UPPER LEVEL LOW DIGS INTO THE PACIFIC
NORTHWEST.

FOR TUESDAY THROUGH FRIDAY...EXPANSIVE UPPER LEVEL RIDGE WILL
BUILD WESTWARD TO THE FOUR CORNERS REGION BY WEDNESDAY. WESTERN
NEBRASKA WILL REMAIN ON THE EASTERN EDGE OF THIS RIDGE...WITH
MOST IF NOT ALL CONVECTION INHIBITED ACROSS THE REGION INCLUDING
THE HIGH PLAINS/FRONT RANGE. UPPER 80S TO MID 90S EXPECTED THROUGH
THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI JUN 21 2013

GENERALLY QUITE THIS AFTERNOON...ALTHOUGH SOME HIGH PLUME OF
SMOKE...FROM FIRES IN COLORADO...CONTINUE TO DRIFT ACROSS MUCH OF
THE STATE. EXPECT SOME ISOLD/SCT THUNDERSTORMS TO DEVELOP OVER
WESTERN NEBRASKA AND PUSH EAST/NORTHEAST THIS EVENING/OVERNIGHT.
DUE TO UNCERTAINTY OF COVERAGE AND IMPACT TO THE TERMINAL...HAVE
INCLUDED A VCNTY TS FOR NOW AT THE MOST LIKELY TIME IF ANY DO
PUSH ACROSS THE AREA. WATCH FOR UPDATES AS TIMING AND LOCATIONS
BECOME BETTER DEFINED. TOMORROW MORNING ACTIVITY WILL
DIMINISH...HOWEVER THE ATMOSPHERE WILL BE GETTING RELOADED FOR
ANOTHER ACTIVE DAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jun 21, 2:37 PM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT FRI JUN 21 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT FRI JUN 21 2013 /237 PM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE STORMS ARE
POSSIBLE...GENERALLY ALONG AND NORTH OF INTERSTATE 80. THOUGH
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS...AN
ISOLATED TORNADO DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE STORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE
ENTIRE OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE SUNDAY AND SUNDAY
NIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
MAIN THREAT FOR SEVERE STORMS SUNDAY AND SUNDAY NIGHT IS ALONG
AND SOUTH OF A LINE FROM OGALLALA TO ONEILL. ON BOTH SATURDAY AND
SUNDAY...LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. AT THIS TIME
IT IS TOO EARLY TO DETERMINE THE LOCATION AND SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AS WELL AS ON
SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 21, 5:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             5 SE CHAPPELL           41.04N 102.40W
06/21/2013  E1.00 INCH       DEUEL              NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:22 PM MDTSevere Thunderstorm WarningLBFFrontier38 min
Jun 21, 12:25 AM MDTSevere Thunderstorm WarningLBFFrontier50 min
Jun 21, 4:24 PM MDTSevere Thunderstorm WarningLBFDeuel51 min
Jun 21, 4:43 PM MDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 21, 5:14 PM MDTSevere Thunderstorm WarningLBFDeuel61 min
Jun 21, 5:19 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min
Jun 21, 5:39 PM MDTTornado Warning Tornado observedLBFCherry, Sheridan36 min
Jun 21, 5:55 PM MDTTornado WarningLBFSheridan35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.